Stress/Intrusive Thoughts

You have to just endure tinnitus until it recedes into the background. A lot of adults with and without MAV have tinnitus. I haven’t heard true silence for four years. Mine’s partially MAV and fluctuates and partially hearing loss from a botched ear surgery. Eric (@ander454) lives close and sometimes we get together. He’s on my left and I’m on his right. Obsessing over it makes it seem worse than it is. It’s annoying until it becomes part of the background. You’ll get thru it. Hopefully for you it’s a short lived side effect.

Really, stop hedging and go see a mental health professional. Don’t be afraid to heal your mind as well as your brain.

3 Likes

The tinnitus started before I started taking the meds. I haven’t had it before for this long so that is why it’s causing me stress. I will be looking for a mental health professional though.

1 Like

100% with Emily and Erik… yes, the medication is clearly something that is needed but healing your mind along with the medication is critical. Please seek counsel.
In the meantime, I did a quick Google search for “Stress and Tinnitus”… it would seem that it’s quite possible that the amount of stress your putting on yourself over the tinnitus is actually making it so much worse. Here’s the first quote I found and of course there’s thousands more. “Tinnitus is very often a symptom of hearing loss or other medical issue. However, the ringing, buzzing, whooshing, or roaring in the ears can be exacerbated or even triggered by stress . When the tinnitus then causes more stress , this creates a vicious cycle of ringing that causes anxiety that causes ringing!”
You’ll need to address the str ss first in my opinion to conquer the rest… and in case you need to hear it one more time… YOU CAN DO IT :smiling_face_with_three_hearts:

2 Likes

Look at this video of Joey on tinnitus. She has a great approach to all these symptoms. https://m.youtube.com/watch?v=LXDCcxMtlWE

2 Likes

Thank you for your input and kind words. I feel like stress may have caused the initial tinnitus but I’m not sure why it has gotten louder. I started Lexapro a few days ago and now I’m worried that that may have something to do with it. I read your success story and am really happy you are doing better. Did you say that your tinnitus went away on amitriptyline? I feel like I need medicine right now to balance out the dizziness but I don’t want it to cause problems elsewhere. It’s causing a lot of stress in me.

1 Like

Ah, yes. I’m definitely familiar with Joey and her approach. Thanks for including that.

Another thing you need to consider is finding more meaningful activities to take your mind away from your symptoms.

During my illness, I found a new hobby and worked so hard at it that it’s now my living. I am so into it that I often completely forget my tinnitus.

  • If your work is so uninspiring to you that your symptoms continue to dominate whilst working (caveat: you have the basics under control) then your work is maybe the issue: get another job, do something more interesting with your life? Use MAV as a reason to renew, invigorate, improve?

  • The other technique is audio distraction. Listen to an interesting podcast or YouTube that you find fascinating. Completely takes me away from all my problems.

  • A big help is to go out for a walk. Whenever you are anxious just get out of the house and go for a long walk in nature. You will forget most of your symptoms and your anxiety will drop dramatically.

Forget the tinnitus for the time being. It’s just like all of MAV. If it’s going to get better it’s going to get better but it’s going to take a loooong time. If the tinnitus is going to go away it will still take a long time so you might as well get on with the rest of your life in the meantime! :slightly_smiling_face:

(I have read an account of someone who had tinnitus for 10 years but it eventually disappeared! That’s a long time to have it distract you from getting on)

Stop giving the monster so much airtime. Stop letting it dominate. Set the agenda!

You need to get to the stage where you are no longer focussing on it. There are far more important things in life than tinnitus :slight_smile:

FYI Amitriptyline (whilst a great drug for many reasons) had zero effect on my tinnitus. Once I came off Amitriptyline I did not have any change to my tinnitus either. I recommend not expecting a miracle pill for it. It doesn’t exist. That’s not to say it won’t go of its own accord though! Be patient! :slight_smile:

3 Likes

Yea, I agree I need to focus more on other, more uplifting things. On a side note, do you think people can go back on medicine they once had success with? I know you are not a doctor but I tried Amitriptyline three years ago. I wonder if it would work again if I were to try it again.

1 Like

Yes. You could try a low dose for a bit and see if it gets you to where you need to be. It might take the edge off.

Hi Camille,
Yes, my tinnitus went away completely with Ami. This was one of the first things to go away for me and mine was horrible… screeching tinnitus.
It certainly may be worth trying Ami again. I am a huge proponent of Ami… it treated me so well!

4 Likes

That is so good to hear! I am really happy for you. Your story is inspiring and I am glad you are doing well.

1 Like